Schedule An Appointment

Anti-headache Medicine Making Your Headaches Worse?

Anti-headache Medicine Making Your Headaches Worse?

For many headache sufferers especially among Americans, the natural response to counteract a headache attack is to take one or two painkillers depending on the severity of the symptoms. When the pain comes back, then the next natural response is to take yet another dose of painkillers – and so the cycle continues.

Unexpected Side Effect

But such a cycle may be fine for a few days or even a week but when your headache attacks appear to happen even after several doses of painkillers, then it is time to stop taking the pills and start taking stock of the situation. Your anti-headache painkillers may actually be making the frequency, duration and severity of your headache attacks worse!

Call it breaking the cycle but your sacrifices in the short-term period can result in benefits in the long-term period. Keep in mind that rebound headaches caused by medications can be remedied largely by stopping on the medications causing the attacks in the first place; the rest of the equation in successful headache medication lies in healthy lifestyle changes.

Largely Preventable Suffering

Most of the 4% of Americans who suffer from daily headaches are more likely suffering from rebound headaches caused by medication overuse. Although rebound headaches are less frequent in incidence than migraines – at least 12% of Americans are affected – these can be largely prevented by taking a few sensible steps.

But how do painkillers result in rebound headaches? Apparently, using too much painkillers lessens the concerned individual’s pain threshold until such that he/she requires the medications to feel relatively normal in the succeeding doses. Each higher dose increases the individual’s resistance, so to speak, to the painkillers’ otherwise beneficial effect; think of the effect of recreational drugs requiring higher doses to enjoy the same “hit”.

Doctors believe that overusing painkillers can result in lower levels of serotonin, the neurotransmitter that plays important roles in the regulation of vasoconstriction, mood and migraine as well as anxiety. Changes in serotonin can affect the person’s perception of pain, thus, the lower the serotonin levels, the higher the incidence of headaches.

Fortunately, rebound headaches caused by medication can be largely prevented starting with stopping its ingestion.

Difficulty in Diagnosis

But doctors and patients alike will have initial difficulty in identifying which is which – which is a rebound headache and which is a migraine attack. This is especially true for individuals who suffer from chronic headaches in the first place.

But there is good news: Differentiating between rebound headaches and migraines can be easier on two points, namely:

  • Where migraines have nausea and sensitivity to light as common symptoms, these are notably absent in rebound headaches; and
  • Where the pain in migraines occur in one area of the head, the pain from rebound headaches occur just about anywhere on the head.

What are the most common culprits in medication-induced rebound headaches? Doctors say that individuals must beware of over-the-counter medications with aspirin, acetaminophen and ibuprofen as well as caffeine. Narcotic painkillers should also be closely examined as the possible culprits.

GD Star Rating
loading...
Share this article:

Facebook Twitter Pinterest Plusone Linkedin Stumbleupon Tumblr

0 Comments

Leave A Comment